The University of Waikato - Te Whare Wānanga o Waikato
Faculty of Science and Engineering - Te Mātauranga Pūtaiao me te Pūkaha
Waikato Home Waikato Home > Science & Engineering > BioBlog
Staff + Student Login

an update on issues associated with the hpv vaccine

A while ago now I blogged on comments that had been made in a letter to one of our local papers concerning gardasil, the vaccine currently offered to young women & offering protection against the four most common strains of Human Papilloma Virus (HPV). My main concern in writing then was to counter some rather inaccurate statements made in that letter (& by now you've probably realised that such things will continue to concern me...). Anyway, the Science Media Centre has just put out a release updating the current state of play with regard to reactions to gardasil.

The SMC report begins:

Three years after the Gardasil vaccine was licensed in the US to protect against the human papillomavirus, or HPV, research shows there have been few serious reactions to the 23 million doses administered to Americans. The research published today in the Journal of the American Medical Association reveals that fewer than 1 percent of patients - 54 people out of 100,000 vaccinated, experienced side effects most commonly including headaches, nausea and dizziness.

It also notes that the Centre for Adverse Reactions Monitoring (at the University of Otago) has come to a similar conclusion. And it's worth noting - again - that correlation is not causation; for example, someone may faint after the vaccination, but this is not necessarily a response to the vaccine itself (simply being poked with sharp pointy things can induce fainting in some people). Similarly, at least some of the deaths reported to the VAERS database involved car accidents & cancer...

You can read the whole report here.

 

| | Comments (3)
Share via Email Share this on Twitter Share this on Google+ Share this on Facebook

3 Comments

It was nice to see, having read your blog first, that the news yesterday offered a pretty balanced report on this issue, and someone did point out that the fainting was probably caused by the needle, not the vaccine.

I think the Science Media Centre can probably be thanked for that :-)

Just for a fun (anecdotal) account: I've fainted once on an injection and it had nothing to do with either the needle or the vaccine. Just before a year's travel after my Ph.D. in Enlgand, got some vaccinations. I was very late and ran all the way to the clinic in -10˚C weather, jumped inside the little building, which was at about 30˚C. I told the nurse what I was there for. She didn't muck around, just promptly injected me. Of course the running then stopping suddenly, plus the huge change in temperature was just too much...

Leave a comment

August 2013

Sun Mon Tue Wed Thu Fri Sat
        1 2 3
4 5 6 7 8 9 10
11 12 13 14 15 16 17
18 19 20 21 22 23 24
25 26 27 28 29 30 31

Recent Comments

  • Grant: Just for a fun (anecdotal) account: I've fainted once on read more
  • Alison Campbell: I think the Science Media Centre can probably be thanked read more
  • Renée: It was nice to see, having read your blog first, read more